Texas, 2011Flash Flood and Damaging Wind in Texas, July 28, 2011
July 28, 2011 · NWS EPZ · 2 events in 1 county or zone
An upper high was centered over Texas with a deep southeast flow aloft bringing abundant moisture to Far West Texas. A surface trough was also located along the Rio Grande Valley aiding thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was centered over Texas with a deep southeast flow aloft bringing abundant moisture to Far West Texas. A surface trough was also located along the Rio Grande Valley aiding thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 1:58 PM MST, 6 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 1:58 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT THU JUL 28 2011
.SYNOPSIS...
DEEP EAST TO SOUTHEAST FLOW WILL KEEP SUMMERTIME MONSOON MOISTURE
OVER THE BORDERLAND THROUGH THE WEEKEND. EACH DAY AREA MOUNTAINS
WILL CONTINUE TO SEE SCATTERED AFTERNOON STORM BUILDUPS FOLLOWED
BY LOWLAND STORMS LATER IN THE AFTERNOON AND EVENING. AN UPPER
DISTURBANCE WILL TRACK INTO THE REGION TOMORROW MORNING. WE COULD
SEE AN INCREASE IN STORM DEVELOPMENT FRIDAY AS THIS SYSTEM PASSES
OVER HEADING WEST. THE REMNANT MOISTURE OF TROPICAL STORM DON WILL
LIKELY MOVE INTO THE BORDERLAND LATE SATURDAY AND HELP TO GENERATE
ADDITIONAL STORMS SATURDAY NIGHT THROUGH SUNDAY. MONDAY AND BEYOND
HIGH PRESSURE WILL SETTLE OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. THIS WILL BRING WARMER TEMPERATURES AND FEW STORMS FOR NEXT
WEEK.
&&
.DISCUSSION...
HIGH PRESSURE HAS CONVERGED OVER THE SOUTHEAST STATES WITH A RIDGE
EXTENDING WEST OVER THE SOUTHWEST U.S. THE PREVALENT WEST COAST
TROUGH REMAINS TO OUR NW. THE RESULT IS MORE OF THE SAME...WITH A
DEEP MONSOONAL MOISTURE PLUME THROUGH THE HEART OF THE FORECAST
AREA. MORNING SOUNDINGS WERE QUITE UNSTABLE AND MOIST. THE REGION
IS NEAR 1.25" PW WITH PLENTY OF INSTABILITY DUE TO OROGRAPHIC LIFT
AND SURFACE HEATING. THUS...EXPECTING MORE SCATTERED SHOWER AND
THUNDERSTORM COVERAGE ACROSS THE ZONES THIS EVENING. STORM
STEERING FLOW HAS PICKED UP A BIT...BUT STILL SLOW ENOUGH FOR
HEAVY RAIN AND ISOLATED FLASH FLOODING.
LATE TONIGHT/FRIDAY MORNING AN INVERTED TROUGH...CURRENTLY OVER
CENTRAL TX...ROLLS INTO THE REGION FROM THE EAST. DYNAMICS ALOFT
SHOULD BE ON THE INCREASE A PVA/MINOR COOL POOL ALOFT MOVE WEST
OVER THE FORECAST AREA. EXPECT SOME EARLY CONVECTIVE ACTIVITY
TOMORROW WITH A FOCUS OUT WEST IN THE AFTERNOON HOURS. COULD SEE A
SLIGHT INCREASE IN SEVERE STORMS WITH POTENTIAL FOR LARGER HAIL AS
A DRY/COOL SLOT ALOFT MOVES OVER TO INCREASE LOFT AND BUOYANCY.
AFTER A SHORT REPRIEVE SATURDAY...IT IS POSSIBLE THAT THE AREA
WILL SEE A SECOND UPSHOT IN STORM ACTIVITY AS THE WEAKENED REMNANT
AND ASSOCIATED MOISTURE OF TS DON MOVES OVER THE REGION. CURRENT
MODEL CONSENSUS IS WEAK...SO EXACT TRACK...STRENGTH...AND TIMING
IS QUITE UNCERTAIN. CURRENT PROGS SHOW AN INFLUX OF MOISTURE LATE
SATURDAY INTO SUNDAY WITH THIS WEAK SYSTEM. THUS MAY SEE AN
INCREASE IN STORMS LATE SATURDAY THROUGH SUNDAY...AGAIN WEST ZONES
LOOK FAVORED OVER EAST ZONES. WITH DEEPER MOISTURE EXPECTED THE
SVR THREAT WILL LOWER AT THE EXPENSE OF A HEIGHTENED FLOOD THREAT.
MONDAY ONWARD MODELS INDICATE THE UPPER HIGH CENTERING CLOSER TO
NM. THIS SHOULD ALLOW FOR TEMPERATURES TO CREEP BACK TO NEAR OR
ABOVE 100 DEGREES ACROSS THE LOWLANDS. IT ALSO SUGGEST THAT OUR
MOISTURE LEVELS WILL DECREASE AS STABILITY ALOFT INCREASES...MAKING
FOR MUCH REDUCED CHANCES FOR PRECIPITATION. DURING THIS PERIOD IT
APPEARS BEST PRECIPITATION CHANCES WILL BE OVER THE GILA REGION
WITH LEAST CHANCES OVER FAR WEST TEXAS.
14-BIRD
&&
.AVIATION...VALID 29/00Z-30/00Z.
MOSTLY VFR WITH LIGHT WINDS THIS EVENING INTO THURSDAY AFTERNOON.
HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING INTO TONIGHT...AND AGAIN WEDNESDAY AFTERNOON. AREAS OF MVFR
AND IFR CEILINGS AND VISIBILITIES ARE LIKELY NEAR ANY SHOWERS AND
THUNDERSTORMS...ALONG WITH GUSTY WINDS AND POSSIBLY SMALL HAIL.
EXPECT VSBY <1SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND
SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT. THUNDERSTORMS WILL
FAVOR HIGH TERRAIN AREAS...BUT ALSO AREAS NEAR/EAST OF THE RIO
GRANDE THIS EVENING...AND AREAS WEST OF THE RIO FRIDAY EVENING.
25-HARDIMAN
&&
.FIRE DISCUSSION...
AN UPPER TROPOSPHERIC LOW WILL APPROACH THE AREA FRIDAY...AND
IS EXPECTED TO RESULT IN AN UPTICK IN THUNDERSTORM COVERAGE.
SATELLITE PW ESTIMATES INDICATE SOME DRYING/SUBSIDENCE OVER THE
WESTERN GULF OF MEXICO BETWEEN THIS FEATURE AND T.S. DON. THIS
MAY RESULT IN A SLIGHT DECREASE IN PRECIP COVERAGE SATURDAY.
MOISTURE MAY INCREASE SUNDAY INTO MONDAY DEPENDING ON THE TRACK
OF DONS REMNANT MOISTURE. OTHERWISE EXPECT LIGHT WINDS THROUGH
THE PERIOD EXCEPT NEAR THUNDER-STORMS...AND EXCELLENT OVERNIGHT
RH RECOVERY.
25 - HARDIMAN
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 96 75 94 75 / 30 30 20 20 20
SIERRA BLANCA TX 71 94 71 94 71 / 30 30 20 20 30
LAS CRUCES 72 95 73 93 73 / 30 30 20 20 30
ALAMOGORDO 71 96 70 94 70 / 40 30 30 20 20
CLOUDCROFT 52 73 50 71 49 / 40 50 20 40 40
TRUTH OR CONSEQUENCES 70 95 70 92 70 / 30 30 30 30 30
SILVER CITY 63 86 62 83 61 / 30 50 30 40 40
DEMING 71 95 71 94 71 / 30 30 30 20 30
LORDSBURG 71 95 70 96 71 / 30 40 40 20 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/25
Hazardous weather outlook, Jul 28, 10:11 AM MST, 9 hours 49 minutes before
1HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT THU JUL 28 2011
NMZ022>025-030>032-TXZ055-056-291715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ATMOSPHERIC MOISTURE REMAINS MORE THAN ADEQUATE FOR DAYTIME HEATING
TO DESTABILIZE THE ENVIRONMENT AND CREATE YET ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS ALL PORTIONS OF SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. WITH HIGH PRESSURE ALOFT THERE ARE NO
DISCERNIBLE IMPULSES TO FOCUS STORM DEVELOPMENT ON...SO A BROADBRUSH
OF SCATTERED AFTERNOON MOUNTAIN STORMS FOLLOWED BY A FILLING IN OF
SCATTERED LOWLAND STORMS SEEMS MOST APPROPRIATE. SLOW STORM MOTION
AND ABUNDANT MOISTURE WILL AGAIN ALLOW FOR AREAS OF HEAVY RAIN AND
POSSIBLE FLASH FLOODING. A FEW STORM MAY BECOME SEVERE WITH THE MAIN
THREAT BEING DOWNBURST OF STRONG STORM OUTFLOW WINDS. SMALL HAIL IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER IMPULSE WILL ARRIVE FRIDAY AND KEEP STORM CHANCES FOR ALL
ZONES. OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND. TROPICAL STORM DON MAY MOVE TOWARD THE
REGION...BRINGING SOME ADDITIONAL MOISTURE AND DYNAMICS TO THE
REGION LATE IN THE WEEKEND. THIS COULD MEAN AN INCREASE IN STORM
CHANCES WITH HEAVY RAIN AND POSSIBLE FLOODING. NEXT WEEK IT APPEARS
THAT HIGH PRESSURE WILL SETTLE OVER THE REGION. THIS WILL BRING HOT
TEMPERATURES BACK AND TRIM THUNDERSTORM OCCURRENCE BACK TO ISOLATED
ACROSS THE LOWLANDS. IT APPEARS THE CHANCE OF FLOODING RAIN WILL
DIMINISH FOR MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
BIRD
In the hours before
Special weather statement, Jul 28, 3:55 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT THU JUL 28 2011
NMZ023-032-282345-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
455 PM MDT THU JUL 28 2011
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN DONA ANA AND
SOUTHERN SIERRA COUNTIES THROUGH 545 PM MDT...
AT 448 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF HATCH...MOVING NORTHWEST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CABALLO...
GARFIELD...
DERRY...
ARREY...
CABALLO LAKE STATE PARK...
NOVLAN
Special weather statement, Jul 28, 6:41 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
741 PM MDT THU JUL 28 2011
TXZ055-056-290230-
EL PASO TX-HUDSPETH TX-
741 PM MDT THU JUL 28 2011
...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES
THROUGH 830 PM MDT...
AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE
PARTICULARLY STRONG STORM WAS LOCATED 16 MILES EAST OF
FABENS...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN
LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS.
AREAS OF BLOWING DUST WILL LIKELY TO OCCUR AHEAD OF SOME OF THESE
THIS STORM WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS
ON AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
MISSION VALLEY...
EAST EL PASO...
HORIZON CITY...
FABENS...
SIERRA BLANCA...
FORT HANCOCK...
CORNUDAS...
LOMA LINDA...
ESPERANZA...
ACALA...
QUITMAN CANYON...
HUECO TANKS...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Special weather statement, Jul 28, 6:47 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
747 PM MDT THU JUL 28 2011
TXZ055-056-290230-
EL PASO TX-HUDSPETH TX-
747 PM MDT THU JUL 28 2011
COR
...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES
THROUGH 830 PM MDT...
AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE
PARTICULARLY STRONG STORM WAS LOCATED 16 MILES EAST OF
FABENS...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN
LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS.
AREAS OF BLOWING DUST WILL LIKELY OCCUR AHEAD OF SOME OF THESE
STORMS WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS
LEVELS ON AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
MISSION VALLEY...
EAST EL PASO...
HORIZON CITY...
FABENS...
SIERRA BLANCA...
FORT HANCOCK...
CORNUDAS...
LOMA LINDA...
ESPERANZA...
ACALA...
QUITMAN CANYON...
HUECO TANKS...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Flash Flood, El Paso
- When
- July 28, 8:00 PM MST to 8:30 PM MST
- Where
- El Paso County, 0.6 mi SW of Isla to 1.12 mi SSW of Isla
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.464, -106.138
Flooding along Railroad Avenue in Tornillo was reported.
Thunderstorm Wind, El Paso
- When
- July 28, 8:13 PM MST to 8:20 PM MST
- Where
- El Paso County, (Elp)el Paso Intl Ar
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.800, -106.380
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011$270,000 · 60 kt wind · 7 events
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flooding in Arizona, July 28, 2011$20,000 · 2 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331576, 331575.